Arkiv för Matematik

The Chern–Osserman inequality for minimal surfaces in a Cartan–Hadamard manifold with strictly negative sectional curvatures

Antonio Esteve and Vicente Palmer

Full-text: Open access

Abstract

We state and prove a Chern–Osserman-type inequality in terms of the volume growth for minimal surfaces S which have finite total extrinsic curvature and are properly immersed in a Cartan–Hadamard manifold N with sectional curvatures bounded from above by a negative quantity KNb<0 and such that they are not too curved (on average) with respect to the hyperbolic space with constant sectional curvature given by the upper bound b. We also prove the same Chern–Osserman-type inequality for minimal surfaces with finite total extrinsic curvature and properly immersed in an asymptotically hyperbolic Cartan–Hadamard manifold N with sectional curvatures bounded from above by a negative quantity KNb<0.

Note

The two authors were partially supported by the Mineco-FEDER grant MTM2010-21206-C02-02.

Article information

Source
Ark. Mat., Volume 52, Number 1 (2014), 61-92.

Dates
Received: 11 May 2012
Revised: 29 November 2012
First available in Project Euclid: 30 January 2017

Permanent link to this document
https://projecteuclid.org/euclid.afm/1485802656

Digital Object Identifier
doi:10.1007/s11512-013-0182-3

Mathematical Reviews number (MathSciNet)
MR3175294

Zentralblatt MATH identifier
1318.53063

Rights
2013 © Institut Mittag-Leffler

Citation

Esteve, Antonio; Palmer, Vicente. The Chern–Osserman inequality for minimal surfaces in a Cartan–Hadamard manifold with strictly negative sectional curvatures. Ark. Mat. 52 (2014), no. 1, 61--92. doi:10.1007/s11512-013-0182-3. https://projecteuclid.org/euclid.afm/1485802656


Export citation

References

  • Anderson, M. T., Complete minimal varieties in hyperbolic space, Invent. Math. 69 (1982), 477–494.
  • Anderson, M. T., The compactification of a minimal submanifold in Euclidean space by the Gauss map, I.H.E.S. Preprint, Bures-sur-Yvette, 1984.
  • Chen, Q., On the area growth of minimal surfaces in $\mathbb{H}^{n}$, Geom. Dedicata 75 (1999), 263–273.
  • Chen, Q. and Cheng, Y., Chern–Osserman inequality for minimal surfaces in $\mathbb{H}^{n}$, Proc. Amer. Math. Soc. 128 (1999), 2445–2450.
  • Chern, S. S. and Osserman, R., Complete minimal surface in En, J. Anal. Math. 19 (1967), 15–34.
  • De Oliveira, G., Compactification of minimal submanifolds of hyperbolic space, Comm. Anal. Geom. 1 (1993), 1–29.
  • Greene, G. and Wu, S., Function Theory on Manifolds Which Posses a Pole, Lecture Notes in Math. 699, Springer, Berlin–Heidelberg, 1979.
  • Grigor′yan, A., Analytic and geometric background of recurrence and non-explosion of the Brownian motion on Riemannian manifolds, Bull. Amer. Math. Soc. 36 (1999), 135–249.
  • Hurtado, A., Markvorsen, S. and Palmer, V., Torsional rigidity of submanifolds with controlled geometry, Math. Ann. 344 (2009), 511–542.
  • Hurtado, A. and Palmer, V., A note on the p-parabolicity of submanifolds, Potential Anal. 34 (2011), 101–118.
  • Jorge, L. P. and Meeks, W. H., The topology of minimal surfaces of finite total Gaussian curvature, Topology 122 (1983), 203–221.
  • Markvorsen, S. and Min-Oo, M., Global Riemannian Geometry: Curvature and Topology, Advanced Courses in Mathematics—CRM Barcelona, Birkhäuser, Basel, 2003.
  • Markvorsen, S. and Palmer, V., The relative volume growth of minimal submanifolds, Arch. Math. (Basel) 79 (2002), 507–514.
  • Markvorsen, S. and Palmer, V., Generalized isoperimetric inequalities for extrinsic balls in minimal submanifolds, J. Reine Angew. Math. 551 (2002), 101–121.
  • Markvorsen, S. and Palmer, V., Torsional rigidity of minimal submanifolds, Proc. Lond. Math. Soc. 93 (2006), 253–272.
  • Markvorsen, S. and Palmer, V., Extrinsic isoperimetric analysis on submanifolds with curvatures bounded from below, J. Geom. Anal. 20 (2010), 388–421.
  • Milnor, J., Morse Theory, Princeton University Press, Princeton, NJ, 1969.
  • O’Neill, B., Semi-Riemannian Geometry, Academic Press, New York, 1983.
  • Palmer, V., Isoperimetric inequalities for extrinsic balls in minimal submanifolds and their applications, J. Lond. Math. Soc. 60 (1999), 607–616.
  • Palmer, V., On deciding whether a submanifold is parabolic of hyperbolic using its mean curvature, in Simon Stevin Transactions on Geometry 1, pp. 131–159, Simon Stevin Institute for Geometry, Tilburg, 2010.
  • Sakai, T., Riemannian Geometry, Translations of Mathematical Monographs 149, Amer. Math. Soc., Providence, RI, 1996.
  • Shi, Y. and Tian, G., Rigidity of asymptotically hyperbolic manifolds, Comm. Math. Phys. 259 (2005), 545–559.
  • White, B., Complete surfaces of finite total curvature, J. Differential Geom. 26 (1987), 315–326.